Kansas, 2006

Damaging Wind in Kansas, April 2, 2006

April 2, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 1, 11:55 PM CST, 1 hour earlier.

Area forecast discussion, Apr 1, 11:55 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CST SAT APR 1 2006

.UPDATE...

A SQUALL HAS INTENSIFIED ALONG THE LEADING EDGE OF AN MCS OVER
KS/OK. A STRONG COLD POOL HAS DEVELOPED BEHIND THE LINE AND REPORTS
OF WIND DAMAGE AND SEVERE WIND GUSTS CONTINUE. WHILE SEVERE
PARAMETERS...MAINLY INSTABILITY...RAPIDLY DIMINISH AS YOU MOVE INTO
THE MO OZARKS...GIVEN THE INTENSITY OF THE REPORTS...AND A STILL
FAIRLY UNSTABLE AIRMASS OVER THE WESTERN CWA...A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE FIRST THREE ROWS OF COUNTIES IN OUR
CWA. DSA

&&

.PREVIOUS DISCUSSION...
325 PM
SHOWERS AND THUNDERSTORMS THAT DEVELOPED ALONG AND NORTH OF 925 MB
CONVERGENCE ZONE THIS MORNING HAVE SPREAD NORTHEAST INTO OUR
SOUTHWEST ZONES THIS AFTERNOON. INTENSITIES HAVE DECREASED AS THE
STORMS MOVED INTO A MORE STABLE AIRMASS OVER OUR CENTRAL AND EASTERN
ZONES.

SURFACE WARM FRONT LIFTS ACROSS THE REGION TONIGHT AND UPPER LEVEL
WINDS INCREASE AHEAD OF AN APPROACHING UPPER LEVEL STORM SYSTEM TO
OUR WEST. MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT WILL REMAIN
TO OUR WEST THROUGH MUCH OF THE EVENING IN VICINITY OF LOW LEVEL
MOIST AXIS OVER WESTERN KANSAS/OKLAHOMA. AS THE MOIST AXIS SHIFTS
EAST AHEAD OF SURFACE LOW TRACKING FROM WESTERN KANSAS INTO
SOUTHEAST NEBRASKA...STRONG TO SEVERE STORMS ARE EXPECTED TO SPREAD
INTO OUR WESTERN COUNTIES AFTER MIDNIGHT. STORM CHANCES WILL
INCREASE OVER THE EASTERN OZARKS THROUGH SUNDAY MORNING INTO THE
AFTERNOON. CURRENT MODEL OUTPUT HAS THE COLD FRONT ENTERING OUR
WESTERN ZONES EARLY SUNDAY AFTERNOON AND TRACKING QUICKLY ACROSS
THE AREA BY 00Z MONDAY. BEST UPPER LEVEL DYNAMICS ARE FORECAST TO BE
TO OUR NORTH FROM THE I-70 CORRIDOR NORTHWARD INTO SOUTHERN
MINNESOTA. HOWEVER WE STILL EXPECT A PREDOMINANTLY LARGE
HAIL/STRAIGHT LINE WIND THREAT. POSSIBLE OUTFLOW BOUNDARIES LEFT
OVER FROM NOCTURNAL CONVECTION MAY ENHANCE ISOLATED TORNADO
POTENTIAL.

SHOULD SEE NEAR TO SLIGHTLY COOLER THAN NORMAL TEMPERATURES ON
MONDAY AND TUESDAY WITH CANADIAN HIGH EXPANDING ACROSS MUCH OF THE
CENTRAL U.S. WILL NEED TO MONITOR FROST POTENTIAL TUESDAY MORNING
WITH TEMPERATURES POSSIBLY FALLING INTO THE MID 30S OVER CENTRAL AND
NORTHERN ZONES. AFTERWARDS WE SHOULD SEE ANOTHER DECENT WARMUP AS
PROGRESSIVE UPPER FLOW PATTERN BRINGS ANOTHER STORM SYSTEM INTO THE
THE AREA BY WEDNESDAY/THURSDAY. SEVERE WEATHER POTENTIAL LOOKS
PRETTY DECENT FOR THE REGION BY THURSDAY AFTERNOON.

TERRY
&&

.AVIATION...

FOR THE 00Z KSGF/KJLN TAFS...MAIN CONCERN WILL BE THUNDERSTORM
DEVELOPMENT OVERNIGHT. NW-SE ORIENTED WARM FRONT FROM SOUTHEAST
KANSAS INTO SOUTHWEST MISSOURI IS EXPECTED TO LIFT NORTHEAST
TONIGHT. STRONG LOW LEVEL WINDS AND MOISTURE TRANSPORT WILL SUPPORT
A DEVELOPING COMPLEX OF STORMS NOW OVER KS/WESTERN OK. USING THE NAM
FOR TIMING...BELIEVE SHOWERS AND THUNDERSTORMS WILL MOVE EAST INTO
THE KJLN AREA SHORTLY AFTER MIDNIGHT...AND EAST INTO THE KSGF AREA
TOWARD MORNING. AFTER A BRIEF BREAK...STORMS WILL REDEVELOP ALONG A
DRY LINE THAT WILL RAPIDLY SWEEP EAST THROUGH THE AREA LATE SUNDAY
MORNING AND AFTERNOON.

THE PRESSURE GRADIENT WILL TIGHTEN UP CONSIDERABLY AS STRONG LOW
PRESSURE MOVES FROM NE KS INTO NORTHERN MO SUNDAY. BUFIT NAM
SOUNDINGS SUPPORT WIND GUSTS OF AROUND 30-35 KTS IN THE KSGF/KJLN
AREA SUNDAY. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 1, 11:38 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CST SAT APR 1 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1138 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A STRONG STORM SYSTEM DEVELOPING OVER THE CENTRAL HIGH PLAINS WILL
CONTINUE TO DRAW MOISTURE NORTHEAST INTO EASTERN KANSAS AND SOUTHERN
MISSOURI TONIGHT. THUNDERSTORMS THAT HAVE ALREADY DEVELOPED OVER
KANSAS AND OKLAHOMA ARE EXPECTED TO MOVE INTO EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI SHORTLY AFTER MIDNIGHT. THESE STORMS
HAVE DEVELOPED INTO A SQUALL LINE AND WILL LIKELY PRODUCE WIND GUSTS
OF 40 TO 60 MPH AS THEY MOVE INTO EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI. THE MAIN THREAT AREA WILL BE WEST OF A LINE FROM
OSCEOLA TO CASSVILLE THROUGH 2 AM.

THE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AFTER 2 AM AS THEY MOVE
INTO THE REST OF THE OZARKS IN AN AREA OF WEAKENING INSTABILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST INTO SOUTHERN IOWA
SUNDAY AFTERNOON AND EVENING. A TRAILING COLD FRONT WILL SLIDE
THROUGH SOUTHEAST KANSAS AND SOUTHERN MISSOURI FROM WEST TO EAST
SUNDAY AFTERNOON AND EVENING. ALONG THIS FRONT...SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA ON SUNDAY. THESE WINDS COULD COMBINE WITH LOW
RELATIVE HUMIDITIES TO PRODUCE AN INCREASED FIRE DANGER OVER
WESTERN PORTIONS OF THE OUTLOOK AREA SUNDAY AFTERNOON. IF A
SOAKING RAIN OCCURS TONIGHT OR SUNDAY MORNING...THE FIRE DANGER
WOULD BE SUBSTANTIALLY LOWER.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
INTO FRIDAY AS ANOTHER STRONG STORM SYSTEM MOVES THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTHEAST KANSAS AND WESTERN
MISSOURI IN COUNTIES WEST OF A LINE FROM OSCEOLA TO CASSVILLE
THROUGH 2 AM. EMERGENCY MANAGERS AND SPOTTERS OVER THE REST OF THE
OZARKS SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS ALONG THE
SQUALL LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 2, 12:43 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 AM CST SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     2 W SCAMMON             37.28N 94.86W
04/02/2006  E70 MPH          CHEROKEE           KS   AMATEUR RADIO

&&

GCLAYCOM
Local storm report, Apr 2, 12:49 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CST SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             WEST MINERAL            37.28N 94.92W
04/02/2006  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            50 MPH WIND GUSTS. NO DAMAGE REPORTED

&&

GCLAYCOM
Local storm report, Apr 2, 12:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CST SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     PITTSBURG               37.41N 94.70W
04/02/2006  E60 MPH          CRAWFORD           KS   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED AS WELL

&&

GCLAYCOM

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 2, 12:55 AM CST
Where
Crawford County, Pittsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -94.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504048.